Excited against the tide: a random walk with competing drifts
Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 3, pp. 745-773.

We study excited random walks in i.i.d. random cookie environments in high dimensions, where the kth cookie at a site determines the transition probabilities (to the left and right) for the kth departure from that site. We show that in high dimensions, when the expected right drift of the first cookie is sufficiently large, the velocity is strictly positive, regardless of the strengths and signs of subsequent cookies. Under additional conditions on the cookie environment, we show that the limiting velocity of the random walk is continuous in various parameters of the model and is monotone in the expected strength of the first cookie at the origin. We also give non-trivial examples where the first cookie drift is in the opposite direction to all subsequent cookie drifts and the velocity is zero. The proofs are based on a cut-times result of Bolthausen, Sznitman and Zeitouni, the lace expansion for self-interacting random walks of van der Hofstad and Holmes, and a coupling argument.

Nous étudions des marches aléatoires excitées dans un environnement de cookies indépendants en grande dimension, où le kième cookie d’un site détermine le taux de transition (vers la droite ou la gauche) pour le kième départ de ce site. Nous montrons qu’en grande dimension, quand le taux de saut moyen vers la droite du premier cookie est suffisamment grand, la vitesse est strictement positive, quelque soit l’amplitude et le signe des cookies suivants. Sous des conditions supplémentaires sur l’environnement des cookies, nous montrons que la vitesse est une fonction continue des divers paramètres du modèle et est monotone en la force moyenne du cookie à l’origine. Nous donnons aussi des examples non-triviaux où la dérive du premier cookie est dans le sens opposé à toutes les autres et où la vitesse est nulle. Les preuves se basent sur un résultat de temps de coupure de Bolthausen, Sznitman et Zeitouni, le développement en lacets de marches aléatoires auto-interagissantes de van der Hofstad et Holmes, et un argument de couplage.

DOI: 10.1214/11-AIHP434
Classification: 60K35,  60K37,  82B41
Keywords: self-interacting random walk, cookie environment, lace expansion, monotonicity
@article{AIHPB_2012__48_3_745_0,
     author = {Holmes, Mark},
     title = {Excited against the tide: a random walk with competing drifts},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     pages = {745--773},
     publisher = {Gauthier-Villars},
     volume = {48},
     number = {3},
     year = {2012},
     doi = {10.1214/11-AIHP434},
     zbl = {1255.60179},
     mrnumber = {2976562},
     language = {en},
     url = {http://www.numdam.org/articles/10.1214/11-AIHP434/}
}
TY  - JOUR
AU  - Holmes, Mark
TI  - Excited against the tide: a random walk with competing drifts
JO  - Annales de l'I.H.P. Probabilités et statistiques
PY  - 2012
DA  - 2012///
SP  - 745
EP  - 773
VL  - 48
IS  - 3
PB  - Gauthier-Villars
UR  - http://www.numdam.org/articles/10.1214/11-AIHP434/
UR  - https://zbmath.org/?q=an%3A1255.60179
UR  - https://www.ams.org/mathscinet-getitem?mr=2976562
UR  - https://doi.org/10.1214/11-AIHP434
DO  - 10.1214/11-AIHP434
LA  - en
ID  - AIHPB_2012__48_3_745_0
ER  - 
%0 Journal Article
%A Holmes, Mark
%T Excited against the tide: a random walk with competing drifts
%J Annales de l'I.H.P. Probabilités et statistiques
%D 2012
%P 745-773
%V 48
%N 3
%I Gauthier-Villars
%U https://doi.org/10.1214/11-AIHP434
%R 10.1214/11-AIHP434
%G en
%F AIHPB_2012__48_3_745_0
Holmes, Mark. Excited against the tide: a random walk with competing drifts. Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 3, pp. 745-773. doi : 10.1214/11-AIHP434. http://www.numdam.org/articles/10.1214/11-AIHP434/

[1] T. Antal and S. Redner. The excited random walk in one dimension. J. Phys. A: Math. Gen. 38 (2005) 2555-2577. | MR | Zbl

[2] A.-L. Basdevant and A. Singh. On the speed of a cookie random walk. Probab. Theory Related Fields 141 (2008) 625-645. | MR | Zbl

[3] A.-L. Basdevant and A. Singh. Rate of growth of a transient cookie random walk. Electron. J. Probab. 13 (2008) 811-851. | MR | Zbl

[4] I. Benjamini and D. B. Wilson. Excited random walk. Electron. Commun. Probab. 8 (2003) 86-92. | MR | Zbl

[5] J. Bérard and A. Ramírez. Central limit theorem for excited random walk in dimension d2. Electron. Commun. Probab. 12 (2007) 300-314. | MR | Zbl

[6] E. Bolthausen, A.-S. Sznitman and O. Zeitouni. Cut points and diffusive random walks in random environment. Ann. Inst. H. Poincaré Probab. Statist. 39 (2003) 527-555. | Numdam | MR | Zbl

[7] B. Davis. Brownian motion and random walk perturbed at extrema. Probab. Theory Related Fields 113 (1999) 501-518. | MR | Zbl

[8] T. Hara. Private communication, 2007.

[9] T. Hara and G. Slade. The lace expansion for self-avoiding walk in five or more dimensions. Rev. Math. Phys. 4 (1992) 235-327. | MR | Zbl

[10] R. Van Der Hofstad and M. Holmes. An expansion for self-interacting random walks. Brazilian J. Probab. Statist. 26 (2012) 1-55. | MR | Zbl

[11] R. Van Der Hofstad and M. Holmes. A monotonicity property for excited random walk in high dimensions. Probab. Theory Related Fields 147 (2010) 333-348. | MR | Zbl

[12] M. Holmes and T.S. Salisbury. A combinatorial result with applications to self-interacting random walks. Preprint, 2011. | MR | Zbl

[13] M. Holmes and R. Sun. A monotonicity property for random walk in a partially random environment. Available at arXiv:1005.0927v1, 2010. | MR | Zbl

[14] E. Kosygina and M. Zerner. Positively and negatively excited random walks on integers, with branching processes. Electron. J. Probab. 13 (2008) 1952-1979. | MR | Zbl

[15] R Development Core Team. R: A Language and Environment for Statistical Computing. R Foundation for Statistical Computing, Vienna, Austria, 2008. ISBN 3-900051-07-0.

[16] W. Rudin. Principles of Mathematical Analysis, 3rd edition. McGraw-Hill, New York, 1976. | MR | Zbl

[17] A.-S. Sznitman and M. Zerner. A law of large numbers for random walks in random environment. Ann. Probab. 27 (1999) 1851-1869. | MR | Zbl

[18] M. Zerner. Multi-excited random walks on integers. Probab. Theory Related Fields 133 (2005) 98-122. | MR | Zbl

Cited by Sources: